Paradoxical elevated thiopurine S-methyltransferase activity after pancytopenia during azathioprine therapy: potential influence of red blood cell age

Nanne K. H. de Boer, Adriaan A. van Bodegraven, Peer de Graaf, Rene W. M. van der Hulst, Lida Zoetekouw, André B. P. van Kuilenburg, AB Van Kuilenburg

Research output: Contribution to journalArticleAcademicpeer-review

18 Citations (Scopus)

Abstract

There is an increased risk of developing bone marrow depression and infections during azathioprine therapy for inflammatory bowel disease. Patients with low or absent thiopurine S-methyltransferase (TPMT) activity have an increased risk of developing myelotoxicity. We describe a patient who developed pancytopenia combined with cytomegalovirus pneumonia after several years of azathioprine use. The bone marrow depression was probably caused by the viral infection, as all others causative factors were unlikely. Surprisingly, we observed grossly elevated TPMT activity (182 nmol/g/h) during the recovery phase, following the pancytopenic period. After complete recovery of the bone marrow suppression, TPMT activity returned to usual reference activity (43 nmol/g/h). This remarkable change in enzymatic activity of TPMT may be explained by differences in the age of red blood cells, as younger erythrocytes have a higher TPMT activity. Determination of a patient's TPMT status by phenotyping should therefore not be performed just after bone marrow depression or in cases of activated erythropoieses
Original languageEnglish
Pages (from-to)390-393
JournalTherapeutic drug monitoring
Volume30
Issue number3
DOIs
Publication statusPublished - 2008

Cite this